Washington, 2004

High Wind in Washington, December 19, 2004

December 19, 2004 · NWS PDT · 1 event in 1 county or zone

High winds downed a few tree branches 10 to 15 inches in diameter, where the wind gusts were estimated to be near 58 MPH. A few power outages were also reported in the Kittitas Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

High winds downed a few tree branches 10 to 15 inches in diameter, where the wind gusts were estimated to be near 58 MPH. A few power outages were also reported in the Kittitas Valley. Other measured wind speeds from the event included the Ellensburg Airport where a peak wind gust of 56 MPH was measured at 2:35 PM. A wind gust of 56 MPH was also measured at Rocky Canyon along I-90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 1:54 PM PST, 6 minutes earlier.

Area forecast discussion, Dec 19, 1:54 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
154 PM PST SUN DEC 19 2004

.SHORT TERM...WILL DROP THE WIND ADVISORY FOR THE GRANDE RONDE
VALLEY WITH THE AFTERNOON RELEASE. IT WILL BE RATHER BREEZY EARLY
THIS EVENING BUT WINDS SHOULD STEADILY SUBSIDE THEREAFTER. OTHER
AREA FOR WIND CONCERN WILL BE THE KITTITAS VALLEY. MAY NEED TO ISSUE
A SHORT DURATION WIND ADVISORY FOR THIS EVENING BUT WILL HOLD OFF ON
FINAL DECISION UNTIL THE 2200 UTC OBS COME IN. OTHERWISE THE NEXT
COUPLE OF DAYS JUST EXPECTING A FEW SNOW SHOWERS NORTHEAST MOUNTAINS
AS MINOR DISTURBANCES ROTATE ACROSS THE AREA ON THE BACK SIDE OF
DEVELOPING FULL LATITUDE TROUGH OVER THE CENTRAL U.S. ELSEWHERE
ACROSS THE FORECAST AREA...PARTLY CLOUDY CONDITIONS ARE EXPECTED
WITH SEASONABLY COLD TEMPERATURES. 78

.LONG TERM...UPPER LEVEL RIDGING WILL PERSIST OFF THE WEST COAST
INTO NEXT WEEKEND. WEAK DISTURBANCES WILL RIDE OVER THE TOP OF THE
RIDGE WED/THU...BUT WITH THE FAIRLY HIGH AMPLITUDE OF THE RIDGE...
TRAJECTORY OF THESE FEATURES WILL BE FROM THE DRY NORTH...SO
WILL KEEP A DRY FCST WITH PCLDY SKIES. FOG WILL CREEP BACK INTO
THE WEATHER PICTURE BY THU AM AS THE UPPER LEVEL RIDGE NUDGES EAST
TOWARD THE COAST...AND THE SURFACE RIDGE MOVES ACROSS THE REGION.
MEDIUM RANGE MODELS DEPICT FLATTENING OF THE RIDGE NEXT WEEKEND...
WITH PERHAPS A MORE POTENT WAVE AFFECTING THE AREA BY SUNDAY.
WILL WAIT FOR SOME RUN TO RUN CONTINUITY BEFORE INTRODUCING
PRECIP. DAYTIME TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL
INTO THE HOLIDAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 032 042 027 040 / 010 010 005 010
WALLA WALLA         034 043 029 042 / 010 010 005 010
TRI-CITIES          032 044 027 043 / 005 005 000 010
YAKIMA              026 042 018 042 / 005 005 000 010
HERMISTON           032 044 027 042 / 005 005 000 010
ELLENSBURG          031 038 023 039 / 005 005 000 010
REDMOND             025 041 017 041 / 005 005 000 010
LA GRANDE           029 037 024 035 / 010 020 010 010
JOHN DAY            026 040 021 039 / 010 010 000 010
THE DALLES          036 046 031 045 / 005 005 000 010
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78
Hazardous weather outlook, Dec 19, 5:01 AM PST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
501 AM PST SUN DEC 19 2004

ORZ041>050-WAZ024>030-201300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
501 AM PST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

STRONG WIND
     GRANDE RONDE VALLEY

AN APPROACHING COLD FRONT WILL TIGHTEN THE PRESSURE GRADIENT ACROSS
THE GRANDE RONDE VALLEY THIS MORNING.  WINDS...ESPECIALLY AT THE
BASE OF LADD AND PYLES CANYONS...WILL BE SUSTAINED BETWEEN 30 TO 40
MPH WITH GUSTS TO 55 MPH AT TIMES.  WITH COLD FRONTAL PASSAGE THIS
AFTERNOON THE PRESSURE GRADIENT WILL SLACKEN ALLOWING THE WINDS TO
BACK DOWN.  A WIND ADVISORY FOR THE GRANDE RONDE VALLEY REMAINS IN
EFFECT UNTIL NOON TODAY.  SEE THE LATEST PDXNPWPDT OR WWUS76 KPDT
FOR THE DETAILS.

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH NOON TODAY.
POLLUTANTS WILL REMAIN TRAPPED UNDER THE INTENSE INVERSION IN THE
COLUMBIA BASIN UNTIL A COLD FRONT MIXES THE AIRMASS LATER THIS
AFTERNOON.  SEE THE LATEST PDXASAPDT OR AEUS46 KPDT FOR THE
DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE AND DRY NORTHWEST FLOW WILL BUILD IN THROUGH THE
EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN THE GRANDE RONDE VALLEY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

In the hours before

Local storm report, Dec 19, 1:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
100 PM PST SUN DEC 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 AM     NON-TSTM WND GST 6 WSW UNION             45.19N 117.99W
12/19/2004  65 MPH           UNION              OR   MESONET

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, E Kittitas

When
December 19, 2:00 PM PST to 4:10 PM PST
Where
E Kittitas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429408.